Missouri, 2023Drought in Missouri, September 1 to 30, 2023
September 1 to 30, 2023 · NWS EAX · 17 events in 17 counties and zones
Precipitation deficits over the previous several months created severe to extreme drought across many counties in Missouri for September 2023.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation deficits over the previous several months created severe to extreme drought across many counties in Missouri for September 2023.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 31, 11:25 PM CST, 35 minutes earlier.
Area forecast discussion, Aug 31, 11:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1225 AM CDT Fri Sep 1 2023
.Discussion...
Issued at 338 PM CDT THU AUG 31 2023
Key Messages:
-Warm temperatures expected with highs in the 80s slowly increasing
to the mid 90s through Tuesday. Heat indices peak right at 100 early
next week.
-Long term guidance suggests rain chances return early next week
Detailed Discussion:
Dominant high pressure to the SW of the CWA remains the main weather
driver for the forecast area. This high pressure is anticipated to
slowly move towards the CWA and impact the area for the next several
days. Dry conditions are expected with weak, northerly upper level
flow. Limited cloud coverage, in addition to light winds, will allow
temps to reach the mid 80s. Temperatures are slightly cooler than
yesterday due to the northerly flow in the upper levels. The surface
high is forecasted to move northeast towards central CONUS gradually
shifting the winds to a more southeasterly direction.
On Friday, winds shift more south-southeasterly and advect warmer
more humid air into the forecast area. Temperatures are forecasted
to peak in the upper 80s with lows in the mid 50s. The high pressure
is expected to move to the east of the forecast area, which will
shift winds completely to the south. Steady warm air advection
associated with the southerly winds will continue to increase
temperatures on Saturday. Highs are forecasted to reach the lower
90s with lows in the low 60s. With the steady, humid air pushing in
from the south, heat indices are expected to reach the low 90s and
continue to build into early next week.
On Sunday, the surface high is expected to continue to push east of
the CWA which will enhance southerly flow increasing humidity. High
temps are expected to reach the mid 90s with heat index values just
shy of 100 degrees. Monday is expected to be even warmer with a
potential for heat indices to reach degrees. As the heat indices
creep up to the upper 90s, expect outside to feel a little more
humid. The GFS shows a weak low developing over OK and moving to the
north early Monday morning. Depending on the strength of this low it
may increase cloud cover and increase rain chances.
Tuesday is looking to be a continuation of the warm weather as
temperatures and humidity continually build. Highs are forecasted to
be in the upper 90s with heat indices potentially around 100
degrees. Tuesday night into Wednesday morning, a more significant
500MB low is anticipated to move just to the northwest of the CWA.
By early Wednesday morning, it will have moved just behind the ridge
helping to push the ridge out of the area leaving a more zonal
pattern over the CWA. Long-term guidance points to increased rain
chances from this system early to mid next week.
&&
.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1224 AM CDT FRI SEP 1 2023
VFR conditions through the period with southeast winds prevailing.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...Collier
Aviation...BT
Hazardous weather outlook, Aug 31, 3:56 AM CST, 20 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
456 AM CDT Thu Aug 31 2023
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
456 AM CDT Thu Aug 31 2023
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Drought, Bates
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Bates forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.257, -94.340 (the zone’s center; the record gives no point)
Severe to extreme drought impacted Bates County for the entirety of Sept 2023.
Drought, Cass
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.647, -94.355 (the zone’s center; the record gives no point)
Severe to extreme drought impacted Cass County for the entirety of Sept 2023.
Drought, Jackson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
Severe to extreme drought impacted southeastern portions of Jackson County in September 2023.
Drought, Henry
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Henry forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.385, -93.793 (the zone’s center; the record gives no point)
Severe to extreme drought impacted all of Henry County in September 2023.
Drought, Johnson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Johnson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.744, -93.806 (the zone’s center; the record gives no point)
Severe to extreme drought impacted all of Johnson County in September 2023.
Drought, Pettis
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Pettis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.728, -93.285 (the zone’s center; the record gives no point)
Severe to extreme drought impacted all of Pettis County in September 2023.
Drought, Lafayette
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lafayette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.066, -93.785 (the zone’s center; the record gives no point)
Severe to extreme drought impacted all of Lafayette County in September 2023.
Drought, Saline
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Saline forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.137, -93.202 (the zone’s center; the record gives no point)
Severe to extreme drought impacted all of Saline County in September 2023.
Drought, Cooper
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Cooper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.844, -92.810 (the zone’s center; the record gives no point)
Severe to extreme drought impacted all of Cooper County in September 2023.
Drought, Howard
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Howard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
Severe to extreme drought impacted all of Howard County in September 2023.
Drought, Chariton
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Chariton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.515, -92.963 (the zone’s center; the record gives no point)
Severe drought impacted most of Chariton County in September 2023.
Drought, Carroll
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Carroll forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.427, -93.505 (the zone’s center; the record gives no point)
Severe drought impacted most of Carroll County in September 2023.
Drought, Ray
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Ray forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.352, -93.990 (the zone’s center; the record gives no point)
Severe drought impacted portions of Ray County in September 2023.
Drought, Caldwell
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Caldwell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.656, -93.983 (the zone’s center; the record gives no point)
Severe drought impacted portions of Caldwell County in September 2023.
Drought, Adair
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Adair forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.191, -92.601 (the zone’s center; the record gives no point)
Severe drought impacted portions of Adair County in September 2023.
Drought, Schuyler
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Schuyler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.470, -92.521 (the zone’s center; the record gives no point)
Severe to extreme drought impacted all of Schuyler County in September 2023.
Drought, Putnam
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Putnam forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.479, -93.016 (the zone’s center; the record gives no point)
Severe drought impacted eastern areas of Putnam County in September 2023.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in California, September 1 to 2, 20233 deaths · 9 events
- Flash Flooding and Hail in Nevada, September 1 to 2, 20232 deaths · $674,000 · 54 kt wind · 18 events
- Flash Flooding and Dust Storm in California, September 1, 2023$30 million · 52 kt wind · 25 events
- Wildfire in Washington, September 1 to 11, 2023$75 million · 2 events
- Wildfire in Idaho, September 1 to 25, 2023$24 million · 1 event
- Drought in Louisiana, September 1 to 30, 2023$7.0 million · 9 events
- Wildfire in Colorado, September 1 to 5, 2023$4.0 million · 1 event
- Flash Flooding and Damaging Winds in California, September 1 to 2, 2023$1.2 million · 72 kt wind · 25 events
- Wildfire in Washington, September 1 to 5, 2023$2.4 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$1.0 million · 1 event
- Drought in Kansas, September 1 to 30, 2023$950,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229056, 1229057, 1229058, 1229059, 1229060, 1229061, 1229062, 1229063, 1229064, 1229065, 1229066, 1229067, 1229068, 1229069, 1229070, 1229071, 1229072.